Alert archive / Wyoming / Winter Storm Watches in 2021
Winter Storm Watch 2, NWS Cheyenne, WY
NWS Cheyenne, WY issued this winter storm watch at Feb 2, 2021, 12:53 AM MST for Albany County, Carbon County, Wyoming. It took effect at Feb 2, 2021, 11:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 2, 2021, 12:53 AM MST (07:53 UTC)
- In effect from
- Feb 2, 2021, 11:00 PM MST
- Expired
- Feb 2, 2021, 12:43 PM MST
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 7.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2559 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
979 WWUS45 KCYS 020753 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 1253 AM MST Tue Feb 2 2021 ...Heavy Mountain Snow and Strong Westerly Winds for the Snowy and Sierra Madre Ranges Tonight Through Thursday... WYZ112-114-030000- /O.NEW.KCYS.WS.A.0002.210203T0600Z-210204T1800Z/ Sierra Madre Range-Snowy Range- Including the cities of Centennial and Albany 1253 AM MST Tue Feb 2 2021 ...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY MORNING... * WHAT...Heavy snow possible. Total snow accumulations of 12 to 18 inches possible above 8000 feet. Winds could gust as high as 55 mph creating near whiteout conditions. * WHERE...Sierra Madre and Snowy Ranges. * WHEN...From this evening through Thursday morning. * IMPACTS...Travel could be very difficult to impossible. Hikers...snow mobilers and outdoor recreationists could become disoriented and lost with near zero visibility in moderate snow and blowing snow. The cold wind chills as low as 15 below zero could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
1 follow-up statement
114 WWUS45 KCYS 021943 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 1243 PM MST Tue Feb 2 2021 ...Heavy Mountain Snow and Strong Westerly Winds for the Snowy and Sierra Madre Ranges Tonight Through Thursday... WYZ112-114-031200- /O.UPG.KCYS.WS.A.0002.210203T0600Z-210204T1800Z/ /O.NEW.KCYS.WS.W.0003.210203T0600Z-210204T1800Z/ Sierra Madre Range-Snowy Range- Including the cities of Centennial and Albany 1243 PM MST Tue Feb 2 2021 ...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM MST THURSDAY... * WHAT...Heavy snow and some blowing snow expected. Total snow accumulations of 7 to 14 inches. Winds gusting as high as 60 mph. Snow accumulations will be less on the leeward and south faces slopes. * WHERE...Sierra Madre and Snowy Ranges. * WHEN...From 11 PM this evening to 11 AM MST Thursday. * IMPACTS...Travel could be very difficult to impossible. Hikers and outdoor recreationists may become disoriented or lost with near zero visibilities in moderate snow and blowing snow. The cold wind chills as low as 15 below zero could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ110-031200- /O.NEW.KCYS.WW.Y.0006.210204T0000Z-210204T1600Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 1243 PM MST Tue Feb 2 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM WEDNESDAY TO 9 AM MST THURSDAY... * WHAT...Snow and drifting snow expected. Total snow accumulations of 2 to 4 inches, with the highest amounts near the Snowy Range. Winds gusting as high as 40 mph. * WHERE...The Northern Snowy Range Foothills. * WHEN...From 5 PM Wednesday to 9 AM MST Thursday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow and blowing snow means that snow and strong winds will create restricted visibilities and drifting snow along area roadways. Use caution when traveling...especially in open areas. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm watch went out at Feb 1, 4:58 PM MST, 7 hours 55 minutes earlier.
Area forecast discussion, Feb 1, 4:58 PM MST, 7 hours 55 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 458 PM MST Mon Feb 1 2021 .SHORT TERM...(This evening through Wednesday) Issued at 300 PM MST Mon Feb 1 2021 Benign weather will continue over southeast Wyoming and western Nebraska over the next 36 hours before the next Pacific cold front begins to affect central and eastern Wyoming on Wednesday. Afternoon temperatures are already 15 to 20 degrees above normal with even warmer temperatures possible on Tuesday. Tonight won't be as cold across most of the region due to mid to high cloud cover currently moving into Wyoming, so morning temperatures will likely have a head start compared to this morning. Afternoon highs may be near or a few degrees below daily records with highs in the 60s along and east of the I-25 corridor. The only minor forecast concern over the next 36 hours is occasional gusty winds for the wind prone areas of southeast Wyoming Tuesday night into early Wednesday morning. Winds struggled to do much of anything last night, so kept gusts generally between 40 to 45 mph tonight with similar gradients. By late Tuesday night, models show the cold front pushing into far western Wyoming with relatively mild temperatures along and east of the I-25 corridor. Models indicate 700 mb winds increasing over 45-50 knots after midnight. Initially, this looks like a marginal high wind event for the wind prone areas with gusts around 60 mph in a few places. However, low level pressure gradients are kind of weak with in-house models showing values below local thresholds (<55 meters) and surface pressure gradients on the low side along the spine of the Laramie and Snowy Ranges. The other issue is the GFS, and on a lesser extent the NAM, show a typical signature of mountain wave activity ahead of the front, which is confirmed on the appearance of the 700mb - 500mb Omega fields. Surface pressure tendencies on the NAM also confirm potential mountain wave activity just to the lee of the Laramie Range. Thought about issuing a High Wind Watch for these locations, but HWW based on mountain wave activity alone does not tend to verify well for short duration events. Therefore, held off on any High Wind headlines for now, may need to issue short fused warnings early Wednesday morning as the potential event unfolds. For Wednesday, cold front will quickly push northwest to southeast across the region with FROPA around mid morning for Carbon/Converse counties, and closer to mid to late afternoon further southeast near the I-80/I-25 junction and the southern Nebraska panhandle. Light snow will develop just after the cold front moves across the area with some light rain possible at the onset. The Sierra Madre Range and Snowy Range looks good for at least high end Winter Weather Advisory amounts and low end Warning amounts. Will likely issue a Winter Storm Watch over the next 12 to 24 hours for these locations but it's still a little too early. For areas outside of the mountains, limited snowfall accumulations are expected mainly due to strong subsidence at the onset of the event. Lowered QPF and snow amounts outside the mountains including the southern Laramie Range. There is some pretty good llvl forcing along the cold front with decent Frontogenesis, so can't rule out a few areas receiving 1 to 2 inches of snow. The most likely location, outside the mountains, to get some decent snow amounts and drifting snow will be the Arlington/Elk Mountain area which may have moderate travel impacts for a time late Wednesday. .LONG TERM...(Wednesday night through Monday) Issued at 202 PM MST Mon Feb 1 2021 Precipitation expected to end fairly quickly across Southeastern Wyoming and the Nebraska Panhandle as the upper level trough continues to track eastward. Most of the precipitation should remain in the Snowy Range and along the Sierra Madres, with some snow making its way east, before ending early Thursday morning. Snow totals should remain light east of I-25. Looking into the weekend ahead, a deep artic airmass will make its way south across the High Plains, bringing much colder temperatures. Biggest forecast challenges exist due to model inconsistencies with how far the cold airmass pushes into the CWA. Current model guidance has the temperatures slightly warmer from single digits to the mid teens in the wake of a shortwave dropping through region late Friday. Winds still remain a concern for this weekend. Craig to Casper height differences range from 60 to 70 meters from Friday Morning into Friday evening and increasing again on Saturday night into Sunday with an average of 55 meters. Combined with a fair amount of subsidence along the I-25 and I-80 corridors, should have some fairly gusty conditions. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 451 PM MST Mon Feb 1 2021 VFR at all terminals with SCT to BKN high ceilings at the moment. Will see clearing by 02/18Z as well as increasing westerly winds as a disturbance passes overhead. Could see strong winds with mountain wave activity between 03/00Z and 09Z at KCYS with gusts over 30 kts - standby for further information. && .FIRE WEATHER... Issued at 202 PM MST Mon Feb 1 2021 Minimal fire weather concerns this week. Very dry airmass over portions of southeast Wyoming and western Nebraska this afternoon will continue into tonight with humidities trending higher for Tuesday and especially Wednesday. Strong Pacific cold front still on track for Wednesday with several chances of accumulating snow for mid to late week through next weekend. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...MD AVIATION...AB FIRE WEATHER...TJT
Hazardous weather outlook, Feb 1, 2:01 PM MST, 10 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 201 PM MST Mon Feb 1 2021 WYZ101>105-107>109-111>115-117>119-022115- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-East Platte County-Goshen County- Central Carbon County-Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range Foothills-Central Laramie County- East Laramie County- 201 PM MST Mon Feb 1 2021 This hazardous weather outlook is for southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Winter weather returns to most areas of southeast Wyoming as early as Wednesday and continues into next weekend. Much colder temperatures expected...with the potential for some accumulating snowfall and travel impacts. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-022115- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- 201 PM MST Mon Feb 1 2021 This hazardous weather outlook is for portions of panhandle Nebraska and western Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Winter weather returns to the western Nebraska Panhandle as early as Wednesday evening and continues into next weekend. Much colder temperatures expected...with the potential for some accumulating snowfall and travel impacts. .Spotter information statement... Spotter activation will not be needed. WYZ106-110-116-022115- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- 201 PM MST Mon Feb 1 2021 This hazardous weather outlook is for southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Windy conditions are expected to continue tonight across the Wind Prone areas of southeast Wyoming. Occasional west to southwest gusts around 50 mph are possible. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Winter weather returns to most areas of southeast Wyoming as early as Wednesday and continues into next weekend. Much colder temperatures expected...with the potential for some accumulating snowfall and travel impacts. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 12:46 AM MST | High Wind Watch | CYS | Albany, Carbon, Laramie, Platte | 25 hr |
| Feb 2, 12:43 PM MST | High Wind Warning | CYS | Albany, Carbon, Laramie, Platte | 28 hr |
| Feb 2, 12:43 PM MST | Winter Storm Warning | CYS | Albany, Carbon | 46 hr |
| Feb 2, 12:43 PM MST | Winter Weather Advisory | CYS | Albany, Carbon, Laramie | 40 hr |
Nearby
Winter Storm Watches in Wyoming, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.